To the Editor:—
We would like to report the rare perioperative phenomenon of harlequin syndrome in a patient undergoing incision and drainage of an abdominal abscess under general anaesthesia.
A 46-yr-old, 64-kg woman was scheduled for laparotomy and drainage of an intraabdominal fluid collection located in her right lumbar region after leakage of intestinal contents following a transduodenal sphincterotomy. She had been in the hospital for 2 months and had undergone multiple procedures to drain fluid collections around her duodenum. A tunneled Hickman catheter (right internal jugular vein) had been removed 3 weeks before this operation following fever and positive blood cultures. Insertion and removal were unremarkable.
Medical conditions included noninsulin-dependant diabetes mellitus hypertension and depression. Current treatment comprised omeprazole, enoxaparin, temazepam, acetaminophen, and paroxetine.
The patient had a rapid sequence induction of anesthesia with propofol, fentanyl, and succinylcholine. Cricoid pressure was applied. Tracheal intubation was graded as a Cormack and Lehane grade 3. 1Anaesthesia and neuromuscular relaxation was maintained with a sevoflurane– air–oxygen mixture and vecuronium.
Insertion of the right internal jugular triple lumen catheter was unremarkable, being performed on the “first pass” using a high approach and the Seldinger technique with the patient in the head down position and without the use of local anesthetic.
Incision and drainage of an intraabdominal abscess was performed. Morphine and ondansetron were given during the procedure. Neostigmine and glycopyrolate were administered before extubation.
On arrival in the recovery room the patient was noted to have an asymptomatic marked hemifacial skin color change. The left half of her face and scalp was red and sweaty while the right half was pale and dry (fig. 1). The color change extended to her neck above the level of the cricoid cartilage and was well demarcated in the midline. The color change was not present on the buccal mucosa or oral aspect of the lips and tongue. The pupils were reactive and equal in size and shape. The color change persisted for 3 h. There was no hemodynamic instability.
The descriptive term “harlequin syndrome” was first used by Lance et al. to describe the sudden onset of facial flushing and sweating in five adult patients. 2
Perioperative harlequin syndrome has been described in infants and children with either congenital heart lesions or those having surgery to areas of the body in close proximity with the cervical or thoracic sympathetic chain. 3–5Harlequin syndrome probably results from interruption of ipsilateral sympathetic supply to the face resulting, in this case, in an abnormal pale and dry right side, and a normal flushed and sweaty appearance on the left. 5It has not been described in adults undergoing general anesthesia or in association with central venous catheterization.
Although insertion of the right internal jugular venous catheter was unremarkable, we suggest that this case of harlequin syndrome resulted from neuropraxia of the facial sympathetic supply during this procedure. Diabetes mellitus and hypertension may predispose one to this condition. Previous injury to the cervical sympathetic nerves may have occurred during the insertion and removal of the Hickman catheter or while cricoid pressure was applied during the difficult intubation, however facial color change was not observed at these times.